Kansas, 2019Winter Weather in Kansas, February 19 to 20, 2019
February 19 to 20, 2019 · NWS GID · 6 events in 6 counties and zones
A fairly low-impact snow event occurred within this six-county North Central Kansas area, getting underway on the late afternoon and evening of Tuesday the 19th and lingering into the morning of Wednesday the 20th before ending. 1 near Scottsville and 4 near Webber, and an NWS cooperative observer measurement of 4 at Beloit.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fairly low-impact snow event occurred within this six-county North Central Kansas area, getting underway on the late afternoon and evening of Tuesday the 19th and lingering into the morning of Wednesday the 20th before ending. Most places only received between 1.5 and 3, with a few of the slightly higher exceptions noted within eastern portions of Jewell and Mitchell counties, including CoCoRaHS reports of 5.1 near Scottsville and 4 near Webber, and an NWS cooperative observer measurement of 4 at Beloit. Greatly contributing to the lower-impact nature of this event were light easterly winds, only averaging 5-15 MPH and keeping blowing/drifting to a minimum. Timing-wise, the vast majority of accumulation occurred between 5 p.m. on the 19th and 5 a.m. on the 20th, with only pockets of light snow/flurries lingering through around 7 a.m. before ending. In the mid-upper levels, this event was driven by a potent shortwave trough swinging north-northeast through the Central Plains, along the front-side of a larger-scale, highly-amplified trough anchored over the Rockies. At the surface, temperatures averaged 20-25 F during most of the snow, with the aforementioned, relatively-light easterly winds fostered by return-flow around the western fringes of an expansive ridge centered over the northeastern United States.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 19, 11:35 AM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Feb 19, 11:35 AM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1135 AM CST Tue Feb 19 2019
.SHORT TERM...(Today and tonight)
Issued at 412 AM CST Tue Feb 19 2019
An upper level low across the desert southwest will begin to
spread its influence across the local area later today. Expect
cloudy skies and a few flurries around this morning to transition
in to more steady snow by late afternoon as lift ahead of this
system begins to become more widespread. With the steadier snow
expected to spread north across the local area late this
afternoon, kept the previous segmentation for our headlines as
our KS and southern NE counties will be most affected
first...spreading north of Highway 6 during the very late
afternoon or evening hours. Did increase snowfall totals for most
areas per latest model and WPC guidance...which will likely push
areas east of highway 281 into winter storm warning criteria.
While there was some debate on how far south to go with the
warning...opted to hoist the warning only across portions of south
central Nebraska where the totals look the highest...but fully
recognize that this warning may need to be expanded a row of
counties in either direction (south or west) depending on how the
system evolves later today.
Continue to expect the heaviest and most widespread snowfall to
peak during the mid to late evening hours...before slowly tapering
off around daybreak Wednesday. When all is said and done...would
not be surprised to see most areas get snowfall totals in the 4-6
inch range...with some isolated higher totals due to the drier
nature of this snow associated with the high SLRs.
Temperature wise...have seen few spots briefly clear out this
morning allowing temps to tank...but think most of the area will
continue to remain mostly cloudy throughout the day...helping to
limit high temperature potential...with most locations topping out
near the 20 degree mark as the snow begins to set in. While we
should see fairly widespread and robust snowfall totals with this
system...the one piece of good news is the relatively light winds
that are expected...which should reduce the chances for any
blowing or drifting snowfall.
.LONG TERM...(Wednesday through Monday)
Issued at 412 AM CST Tue Feb 19 2019
As todays weather system lifts northeast and into the Great Lakes
region Wednesday...expect snowfall to taper off during the morning
hours with only flurries likely persisting through around noon.
Thereafter...an unsettled and cool weather pattern is forecast to
remain in place across the local area with long range outlooks
continuing to indicate high probabilities for below normal
temperatures continuing through at least the end of the month.
Behind todays system...expect the next major weather producer to
emerge out of the Rockies late Friday through Saturday...spreading
another good chance for widespread precipitation across the local
area. While this system will be marginally warmer...with the
potential for light rainfall across our southern counties at the
onset of precipitation Friday...expect mostly snowfall to impact
the local area to start the weekend as the main upper low lifts
northeast across Kansas on Saturday. While there is still plenty
of time for the track of this next low to change...at the moment
things are looking pretty favorable for another significant winter
storm to generate widespread snowfall across much of the local
area...with strong banding on the northern side of the low
potentially resulting in significant snowfall accumulations across
at least portions of the local area. Will continue to monitor
this system as it appears to be the most significant event
through the extended periods with periodic additional chances for
light snow expected in its wake across at least portions of the
local area through next Tuesday.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1129 AM CST Tue Feb 19 2019
Clouds continue to lower through MVFR and will become IFR later
tonight as the snow moves through the area. The low clouds and
snow will come to an end late tonight or maybe Wednesday morning.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning from 6 PM this evening to 9 AM CST
Wednesday for NEZ041-048-049-063-064-076-077-086-087.
Winter Weather Advisory from 6 PM this evening to 9 AM CST
Wednesday for NEZ039-040-046-047-060>062-072>075.
Winter Weather Advisory from 3 PM this afternoon to 9 AM CST
Wednesday for NEZ082>085.
KS...Winter Weather Advisory from 3 PM this afternoon to 9 AM CST
Wednesday for KSZ005>007-017>019.
&&
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...JCBHazardous weather outlook, Feb 19, 3:19 AM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
319 AM CST Tue Feb 19 2019
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
200930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
319 AM CST Tue Feb 19 2019
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
An approaching winter storm will spread snowfall across the region
this afternoon and evening. Expect widespread snowfall totals of 3
to 5 inches...with higher amounts anticipated generally along and
east of Highway 281. Please see the latest winter weather
advisory and warning messages for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Multiple chances for light snow are expected through the extended
periods. A significant winter storm may impact the local area
Friday night through Saturday, and this time period will need to
be monitored closely.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of snowfall amounts are always appreciated.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Rossi
Winter Weather, Mitchell
- When
- February 19, 3:00 PM CST to February 20, 7:00 AM CST
- Where
- Mitchell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.393, -98.209 (the zone’s center; the record gives no point)
A snowfall total of 4.0 inches occurred in Beloit (NWS observer) and 5.1 was reported by a CoCoRaHS observer south-southwest of Scottsville.
Winter Weather, Smith
- When
- February 19, 4:00 PM CST to February 20, 6:00 AM CST
- Where
- Smith forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.785, -98.785 (the zone’s center; the record gives no point)
A snowfall total of 3.0 inches occurred in Smith Center.
Winter Weather, Jewell
- When
- February 19, 4:00 PM CST to February 20, 8:00 AM CST
- Where
- Jewell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
A snowfall total of 2.5 inches occurred in Burr Oak (NWS observer) and 4.0 was reported by a CoCoRaHS observer near Webber.
Winter Weather, Phillips
- When
- February 19, 4:00 PM CST to February 20, 5:00 AM CST
- Where
- Phillips forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
A snowfall total of 3.0 inches occurred in Logan.
Winter Weather, Rooks
- When
- February 19, 4:00 PM CST to February 20, 5:00 AM CST
- Where
- Rooks forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.350, -99.325 (the zone’s center; the record gives no point)
A snowfall total of 1.5 inches occurred near Plainville, with NOHRSC snowfall analysis suggesting that mainly northeast portions of Rooks County observed 2-3.
Winter Weather, Osborne
- When
- February 19, 4:00 PM CST to February 20, 6:00 AM CST
- Where
- Osborne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.350, -98.768 (the zone’s center; the record gives no point)
A snowfall total of 2.0 inches occurred at Natoma and Covert, with NOHRSC snowfall analysis suggesting that most of Osborne County received 2-3.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nebraska, February 19 to 20, 20191 death · 3 injured · 21 events
- Flash Flooding and Hail in Mississippi, February 19 to 22, 2019$1.7 million · 50 kt wind · 54 events
- Avalanche in Colorado, February 19, 20191 death · 1 event
- Flash Flooding and Lightning Strike in Tennessee, February 19 to 20, 2019$892,000 · 19 events
- Flash Flooding and Flooding in Alabama, February 19 to 25, 201964 events
- Winter Storm and Flooding in West Virginia, February 19 to 21, 2019$38,000 · 11 events
- Heavy Snow and Winter Weather in Nebraska, February 19 to 20, 201925 events
- Strong Wind in Alabama, February 19 to 20, 2019$25,000 · 1 event
- Winter Storm and Winter Weather in Virginia, February 19 to 21, 201919 events
- Flash Flooding and Ice Storm in Arkansas, February 19 to 20, 20191 injured · 10 events
- Winter Storm in Iowa, February 19 to 20, 201915 events
- Winter Weather in North Carolina, February 19 to 20, 201914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806747, 806772, 806775, 808934, 810025, 810026.